Journal of Statistical Physics

, Volume 155, Issue 1, pp 72–92 | Cite as

Bootstrap Percolation in Power-Law Random Graphs

  • Hamed Amini
  • Nikolaos Fountoulakis


A bootstrap percolation process on a graph \(G\) is an “infection” process which evolves in rounds. Initially, there is a subset of infected nodes and in each subsequent round each uninfected node which has at least \(r\) infected neighbours becomes infected and remains so forever. The parameter \(r\ge 2\) is fixed. Such processes have been used as models for the spread of ideas or trends within a network of individuals. We analyse this process in the case where the underlying graph is an inhomogeneous random graph, which exhibits a power-law degree distribution, and initially there are \(a(n)\) randomly infected nodes. The main focus of this paper is the number of vertices that will have been infected by the end of the process. The main result of this work is that if the degree sequence of the random graph follows a power law with exponent \(\beta \), where \(2 < \beta < 3\), then a sublinear number of initially infected vertices is enough to spread the infection over a linear fraction of the nodes of the random graph, with high probability. More specifically, we determine explicitly a critical function \(a_c(n)\) such that \(a_c(n) = o(n)\) with the following property. Assuming that \(n\) is the number of vertices of the underlying random graph, if \(a(n) \ll a_c(n)\), then the process does not evolve at all, with high probability as \(n\) grows, whereas if \(a(n)\gg a_c(n)\), then there is a constant \(\varepsilon > 0\) such that, with high probability, the final set of infected vertices has size at least \(\varepsilon n\). This behaviour is in sharp contrast with the case where the underlying graph is a \(G(n, p)\) random graph with \(p=d/n\). It follows from an observation of Balogh and Bollobás that in this case if the number of initially infected vertices is sublinear, then there is lack of evolution of the process. It turns out that when the maximum degree is \(o(n^{1/(\beta - 1)})\), then \(a_c(n)\) depends also on \(r\). But when the maximum degree is \(\Theta (n^{1/(\beta - 1)})\), then \(a_c (n) = n^{\beta - 2 \over \beta - 1}\).


Bootstrap percolation Power-law random graph Sharp threshold 

Mathematics Subject Classification

05C80 60K35 60C05 



We would like to thank Rob Morris for pointing out an oversight in an earlier version of this paper. We are also grateful to the anonymous referees for valuable comments and suggestions to improve the presentation of the paper. Hamed Amini gratefully acknowledges financial support from the Austrian Science Fund (FWF) though project P21709. Nikolaos Fountoulakis’s research has been supported by a Marie Curie Intra-European Research Fellowship PIEF-GA-2009-255115 hosted by the Max-Planck-Institut für Informatik.


  1. 1.
    Adler, J., Lev, U.: Bootstrap percolation: visualizations and applications. Braz. J. Phys. 33(3), 641–644 (2003)Google Scholar
  2. 2.
    Albert, R., Barabási, A.: Statistical mechanics of complex networks. Rev. Mod. Phys. 74(1), 47–97 (2002)ADSCrossRefzbMATHGoogle Scholar
  3. 3.
    Amini, H.: Bootstrap percolation and diffusion in random graphs with given vertex degrees. Electron. J. Combin. 17, R25 (2010)ADSMathSciNetGoogle Scholar
  4. 4.
    Amini, H.: Bootstrap percolation in living neural networks. J. Stat. Phys. 141, 459–475 (2010)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Balogh, J., Bollobás, B.: Bootstrap percolation on the hypercube. Probab. theory relat. field 134(4), 624–648 (2006)CrossRefzbMATHGoogle Scholar
  6. 6.
    Balogh, J., Pittel, B.G.: Bootstrap percolation on the random regular graph. Random Struct. Algor. 30(1–2), 257–286 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Balogh, J., Peres, Y., Pete, G.: Bootstrap percolation on infinite trees and non-amenable groups. Comb. Probab. Comput. 15(5), 715–730 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Balogh, J., Bollobás, B., Morris, R.: Bootstrap percolation in three dimensions. Ann. Prob. 37, 1329–1380 (2009)CrossRefzbMATHGoogle Scholar
  9. 9.
    Balogh, J., Bollobás, B., Duminil-Copin, H., Morris, R.: The sharp threshold for bootstrap percolation in all dimensions. Trans. A. Math. Soc. 36, 2667–2701 (2012)CrossRefGoogle Scholar
  10. 10.
    Bollobás, B.: Random Graphs. Cambridge studies in advanced mathematics. 2nd edn, vol. 73, pp. xviii+498. Cambridge University Press, Cambridge (2001)Google Scholar
  11. 11.
    Bollobás, B., Janson, S., Riordan, O.: The phase transition in inhomogeneous random graphs. Random Struct. Algor. 31(1), 3–122 (2007)CrossRefzbMATHGoogle Scholar
  12. 12.
    Cerf, R., Manzo, F.: The threshold regime of finite volume bootstrap percolation. Stoch. Process Appl. 101(1), 69–82 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Chalupa, J., Leath, P.L., Reich, G.R.: Bootstrap percolation on a Bethe lattice. J. Phys. C 12, L31–L35 (1979)ADSCrossRefGoogle Scholar
  14. 14.
    Chung, F., Lu, L.: Connected components in random graphs with given expected degree sequences. Ann. Comb. 6, 125–145 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Chung, F., Lu, L.: The average distance in a random graph with given expected degrees. Internet Math. 1(1), 91–113 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Chung, F., Lu, L., Vu, V.: The spectra of random graphs with given expected degrees. Internet Math. 1(3), 257–275 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Faloutsos, M., Faloutsos, P., Faloutsos, C.: On power-law relationships of the internet topology. ACM SIGCOMM Comput. Commun. Rev. 29(4), 251–262 (1999)CrossRefGoogle Scholar
  18. 18.
    Fontes, L., Schonmann, R.: Bootstrap percolation on homogeneous trees has 2 phase transitions. J. Stat. Phys. 132, 839–861 (2008)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Fontes, L.R., Schonmann, R.H., Sidoravicius, V.: Stretched exponential fixation in stochastic Ising models at zero temperature. Comm. Math. Phys. 228, 495–518 (2002)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Gilbert, E.N.: Random graphs. Ann. Math. Stat. 30, 1141–1144 (1959)CrossRefzbMATHGoogle Scholar
  21. 21.
    Holroyd, A.E.: Sharp metastability threshold for two-dimensional bootstrap percolation. Prob. Theory Rel. Fields 125(2), 195–224 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Janson, S., Łuczak, T., Ruciński, A.: Random graphs. Discrete Mathematics and Optimization. Wiley-Interscience, New York (2000)CrossRefzbMATHGoogle Scholar
  23. 23.
    Janson, S., Łuczak, T., Turova, T., Vallier, T.: Bootstrap percolation on the random graph \({G}_{n, p}\). Ann. Appl. Probab. 22(5), 1989–2047 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Jeong, H., Tombor, B., Albert, R., Oltvai, Z.N., Barabasi, A.L.: The large-scale organization of metabolic networks. Nature 407(6804), 651–654 (2000)ADSCrossRefGoogle Scholar
  25. 25.
    Kumar, R., Raghavan, P., Rajagopalan. S., Tomkins, A.: Extracting large scale knowledge bases from the web. In: Proceedings of the 25th VLDB Conference, 639–650, 1999Google Scholar
  26. 26.
    Sabhapandit, S., Dhar, D., Shukla, P.: Hysteresis in the random-field Ising model and bootstrap percolation. Phys. Rev. Lett. 88(19), 197202 (2002)ADSCrossRefGoogle Scholar
  27. 27.
    Sausset, F., Toninelli, C., Biroli, G., Tarjus, G.: Bootstrap percolation and kinetically constrained models on hyperbolic lattices. J. Stat. Phys. 138, 411–430 (2010)Google Scholar
  28. 28.
    Söderberg, B.: General formalism for inhomogeneous random graphs. Phys. Rev. E 66, 066121 (2002)ADSCrossRefMathSciNetGoogle Scholar
  29. 29.
    Tlusty, T., Eckmann, J.P.: Remarks on bootstrap percolation in metric networks. J. Phys. A 42, 205004 (2009)ADSCrossRefMathSciNetGoogle Scholar
  30. 30.
    Toninelli, C., Biroli, G., Fisher, D.S.: Jamming percolation and glass transitions in lattice models. Phys. Rev. Lett. 96(3), 035702 (2006)ADSCrossRefGoogle Scholar
  31. 31.
    van der Hofstad, R.: Random Graphs and Complex Networks. (2011)

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.École Polytechnique Fédérale de LausanneLausanneSwitzerland
  2. 2.School of MathematicsUniversity of BirminghamBirminghamUK

Personalised recommendations